• Home
  • Andrew W. Swift

Andrew is an Associate Professor in the department of Mathematical and Data Sciences at the University of Nebraska at Omaha. His research interests include Statistics, Probability, and Operations Research.

Andrew W. Swift

Andrew W. Swift

Associate Professor


  • Statistics
  • Probability
  • Operations Research

About Me

Andrew is an Associate Professor in the department of Mathematical and Data Sciences at the University of Nebraska at Omaha, having joined the department in 2006. He received a DSc. in Operations Research from George Washington University, and a M.A. and B.A. in Mathematics from Oxford University. He previously was a Visiting Assistant Professor at Worcester Polytechnic Institute. During his career, he has taught a variety of statistics, operations research, and mathematics courses.

Andrew’s research includes both theoretical and applied topics in statistics and operations research. His theoretical research includes work on such topics as discrete distribution approximation and flexible count distributions. His applied research includes data analysis on topics such as mammal biology, sports, and mathematical education. Andrew also has work as a consultant on several projects and has made several media appearances as a subject matter expert.

Andrew is a member of the American Statistical Association and the International Statistical Institute. He serves as an associate editor of the Journal of Quantitative Analysis in Sports and is a recipient of the Simons Foundation collaboration grant in mathematics.


  • From S.G., and Swift, A.W., Some New Bounds and Approximations on Tail Probabilities of the Poisson and Other Discrete Distributions, Probability in the Engineering and Informational Sciences, 34 (1), 53-71, (2020).
  • Ciurej, A.K., Oblander, A., Swift, A.W., and Wilson, J.A., Melanism as a Potential Thermal Benefit in Eastern Fox Squirrels (Sciurus Niger), European Journal of Ecology, 5 (2), (2019)
  • Sellers, K.F., Swift, A.W., and Weems, K.S., a Flexible Distribution Class for Count Data, Journal of Statistical Distributions and Applications, 4:22 (2017).
  • Hodge, A., Love, B., Grandgenett, N. and Swift A.W., a Flipped Classroom Approach: Benefits and Challenges of Flipping the Learning of Procedural Knowledge. in P. R. Lowenthal, C. S. York, J. C. Richardson (Eds.) Online Learning: Common Misconceptions, Benefits and Challenges, 49-60. Hauppauge, NY: Nova Science Publishers (2014).
  • Love, B., Hodge, A., Grandgenett, N. and Swift, A.W., Student Learning and Perceptions in a Flipped Linear Algebra Course, International Journal of Mathematical Education in Science and Technology, 45 (3), 317-324 (2014).
  • Swift, A.W. and Wang, B., Moment-Based Approximations of Discrete Probability Distributions Using Rational Functions, Communications in Statistics - Simulation and Computation, 42 (10), 2203-2222 (2013).
  • From, S.G. and Swift, A.W., a Refinement of Hoeffding's Inequality, Journal of Statistical Computation and Simulation, 83 (5), 977-983 (2013).
  • From, S.G. and Swift, A.W., Generalized Median Estimators for Small Even Sample Sizes, Advances and Applications in Statistical Sciences, 4 (2), 145-164 (2010).
  • From, S.G. and Swift, A.W., Convolution of Independent Bernoulli Random Variables and Some New Approximations, Advances and Applications in Statistical Sciences, 2 (1), 37-50 (2010).
  • Swift, A.W., Stochastic Models of Cascading Failures, Journal of Applied Probability, 45 (4), 907-921 (2008).
  • Swift, A.W., Methods for Assing Network Reliability, in Mathematical Reliabiity: An Expository Perspective, 55-68, International Series in Operations Research & Management Science, 67, Kluwer Academic Publishers, Boston MA (2004).
  • Singpurwalla, N.D., Kong, C.W. and Swift, A.W., Predicting Damage, in Mathematical and Statistical Methods in Reliability, 267-281, Series on Quality, Reliability & Engineering Statistics, 7, World Science Publisher, River Edge, NJ (2003).
  • Singpurwalla, N.D. and Swift, A.W., Network Reliability and Borel's Paradox, the American Statistician, 55 (3), 213-218 (2001).